Too much serotonin does not cause depression. Depression is caused by too little serotonin in the brain; too much serotonin in the brain causes serotonin syndrome, according to WebMD. This can lead to too much nerve activity and possibly even death.
Some of the symptoms associated with serotonin syndrome include confusion, headache, nausea and sweating, claims WebMD. Severe and life-threatening symptoms of this condition include high fever, irregular heartbeat, seizures and an unconscious state. Most people who develop serotonin syndrome take antidepressants, and it most often occurs when they take two or more of these medications together.
Medications commonly associated with serotonin syndrome are Celexa, Prozac, Lexapro, Paxil and Zoloft, states WebMD. Recreational drugs and some over-the-counter drugs, such as dextromethorphan, found in cough syrup, may also cause this condition. This is most often the case when individuals use these drugs together with prescription antidepressants.
There is no single test that can diagnose serotonin syndrome, so a doctor often looks at medical history, medications and lifestyle, explains WebMD. Since the symptoms of serotonin syndrome are similar to other conditions, doctors may perform tests to exclude those conditions. In most cases, those diagnosed with serotonin syndrome are hospitalized to monitor symptoms and treat the patient in a controlled environment.